New research has
suggested a link between the use of the anti-epileptic drug lamotrigine
by women with epilepsy early in their pregnancy and the risk of oral
clefts (cleft lip and/or cleft palate) in their babies.
Lamotrigine is known by other names including Lamictal.
Researchers from the North American Antiepileptic Drug Pregnancy Registry
studied 564 children born between 1997 and 2006 to women taking
lamotrigine for their epilepsy. Of these, one child in 113 was born
with an oral cleft (considered to be a major congenital malformation).
In general, the usual rate of children born with an oral cleft is one
North American register is the only study to show a significant
relationship between lamotrigine and oral clefts and that this finding
has, to date, not been reflected in other registers. The UK Epilepsy
and Pregnancy Register has monitored more than 800 women taking
lamotrigine in monotherapy and only one baby has been born with an oral
cleft. This shows an incidence rate of one in 800 that is comparable to
the UK background rate of one in 750. Also, results from all the
registries that have reported have demonstrated a low overall risk of
malformations with lamotrigine."
A spokesman for the charity Epilepsy Action said:
over the years indicates that there is a potential risk of
malformations in babies of women taking any anti-epileptic drug during
pregnancy. However, many women with epilepsy give birth to healthy
babies and results from a study published in September 2005
show that 96 per cent of babies born to women with epilepsy did not
have any major congenital malformations. The study showed it is
possible to try to reduce the risks to the babies of women who take
anti-epileptic drugs, by paying close attention to the particular drugs
and combinations prescribed.
many years Epilepsy Action has been urging all women with epilepsy to
seek pre-conception counselling. It is important that all women with
epilepsy discuss the options open to them with a health professional
with an expertise in epilepsy before planning a family. We stress that
under no circumstances should women stop taking antiepileptic drugs
without consulting their doctor or epilepsy specialist. A sudden
withdrawal of anti-epileptic drugs could lead to breakthrough seizures
and be potentially harmful to their health and that of their unborn